Sudden death during empiric amiodarone therapy in symptomatic hypertrophic cardiomyopathy

Lameh Fananapazir*, Martin B. Leon, Robert O. Bonow, Cynthia M. Tracy, Richard O. Cannon, Stephen E. Epstein

*Corresponding author for this work

Research output: Contribution to journalArticlepeer-review

72 Scopus citations

Abstract

Amiodarone is reported to improve symptoms and to prevent sudden death in patients with hypertrophic cardiomyopathy (HC). Amiodarone treatment (loading dose 30 g given over 6 weeks; maintenance dose 400 mg/day) was prospectively evaluated in 50 patients with HC in whom the drug was initiated because of symptoms refractory to conventional drug therapy (calcium antagonists and β blockers). Twenty-one (42%) patients had ventricular tachycardia (VT) during Holter monitoring. Amiodarone significantly and often markedly improved the patients' New York Heart Association functional class status (from 3.3 to 2.7 at 2 months, p < 0.001) and treadmill exercise duration (p < 0.001). Eight patients, however, died (7 suddenly) during a mean follow-up period of 2.2 ± 1.8 years. Of the 7 sudden deaths, 6 occurred within 5 months of initiation of treatment. The 6-month and 1- and 2-year survival rates were 87, 85 and 80%, respectively. The survival rate of patients with VT was significantly worse than that of patients without VT (61 vs 97% at 2 years; p < 0.01). Sudden death occurred despite abolition of VT on Hotter monitoring. Amiodarone increased left ventricular peak filling rate by radionuclide angiography in 20 of 33 patients (61%) (p < 0.01). Decrease in peak left ventricular filling rate within 10 days of amiodarone therapy (8 of 33 patients) was associated with subsequent sudden death (p < 0.04). It is concluded that although amiodarone results in significant functional improvement in most symptomatic patients with HC and reduces VT on ambulatory monitoring, empiric therapy with this potent antiarrhythmic drug may result in a high early incidence of sudden death. Amiodarone may provoke malignant arrhythmias or conduction abnormalities in this subgroup of patients, particularly in patients in whom left ventricular diastolic filling is reduced by the drug.

Original languageEnglish (US)
Pages (from-to)169-174
Number of pages6
JournalThe American Journal of Cardiology
Volume67
Issue number2
DOIs
StatePublished - Jan 15 1991

ASJC Scopus subject areas

  • Cardiology and Cardiovascular Medicine

Fingerprint

Dive into the research topics of 'Sudden death during empiric amiodarone therapy in symptomatic hypertrophic cardiomyopathy'. Together they form a unique fingerprint.

Cite this